Q and A

Question

What vitamins or antioxidants are recommended HIV positive people?

I’ve recently been diagnosed with HIV and am starting to make changes to my diet. I’ve read your very helpful guide to vitamins and minerals on the factsheets page but am still a little confused about exactly what vitamins to use. I’m currently taking a one-a-day multi vitamin but understand that I need a little more than that.

My next appointment isn’t for another 3 months and I wanted to start taking vitamins before then. Please help.

I’m not sure if its significant but my CD4 count is 380.

Answer

Thank you for your question.

In general, there is unlikely to be a benefit from taking a multivitamin unless you have a vitamin deficiency. In this case your doctor would recommended the vitamin. When the vitamin or supplement is for a specific use there is likely to be proven evidence of a benefit.

Some people take a multivitamin if their diet is not good, but otherwise vitamin supplements are not usually needed in you have a balanced and nutritious diet.

If you want to do this, then any of the multivitamins in most supermarkets and pharmacies would be okay – and unlikely to do any harm. One recent caution, is that if you are using an integrase inhibitor in your HIV combination, the multivitamin should be taken more than four hour apart from your HIV meds.

It is also good to tell your doctor of any supplements or complementary medicines you are taking. If you are doing this for a specific symptoms, then your doctor may have other options.

Just as with vitamins, there is little evidence to show any benefit from taking an antioxidant, unless this is for a medical reason recommended by your doctor.

There is no evidence to show that vitamins or supplement have any effect on your CD4 count or viral load. When you come to need HIV treatment, ARVs are the only proven way to reduce VL and increase CD4.

The market for vitamin and supplements is part of a multi-billion dollar operation and given the vast profits that are made, it is a concern how little evidence is available for any benefit.  When careful studies have been performed the evidence of benefit is not only not found but sometimes harmful results are reported.

Also given the size of this market, there is very little regulation to know whether what it says on the label is actually reflected in the supplements themselves.

Note: This answer was updated in September 2014 from an original question in May 2010.

92 comments

  1. Roy Trevelion

    Hi VR,

    It sounds like your HIV meds are working fine. Your VL is undetectable and CD4 is 400.

    But sleep disturbance and your other symptoms are reported side effects of efavirenz. Please see this link.

    Please talk to your doctor about switching to other meds that will be easier for you to take. I’m sorry to hear that you have depression. But you should make sure your doctor knows about this. And also tell them that you have feelings of self harm. These symptoms can be linked to efavirenz too.

    However, it’s a good idea to also discuss taking any supplements. Detox antioxidants and other supplements like Usana Hepasil might interact with your HIV meds. This can stop them from working as well as they should.

    Please let us know how you get on. And tell us if you’re taking new HIV meds and what meds they are.

  2. VR

    Hi! Im VR. I was diagnosed with HIV 3 years ago. It was an early detection, at most 5 months since the suspected contact. My CD4 is above 400 and my VL is undetected based on my latest lab results 3 months ago. I’m taking my first line regimen, which is a combination of Lamivudine, Tenofovir and Efavirenz. But I’m getting thinner and more fatigued and sometimes my dreams are really vivid. I also experience hallucinations and sleep paralysis. I also get easily feel down and burnout, and emotionally exhausted. Although, I haven’t been clinically diagnosed with depression, I always think of harming my self. Is it one of the side-effects of the ART or just my own anxiety for having HIV?

    Also, I’m taking Usana Hepasil DTX since my SGPT level is slightly above normal. I haven’t told mu doctor yet. Will it do me good?

    Please answer all my questions. Thank you!

Comment

Your email address will not be published. Required fields are marked *